NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 26, 2017
I went to my dentist and was given a local anesthetic that contained epinephrine. It made my heart rate excelerate so fast I thought I was going to pass out and made me shake all over. These symptoms passed after a few minutes, but since then it is like my heart does not beat correctly. The dentist told me this was a common reaction, but I don`t think my heart should still feel this way. Is this a common thing to happen or should I be get this checked out. I know I will not allow this medicatation to be given to be again, The dentist used what she called short term for the rest of the procedure and I was fine.
I am sorry you had an uncomfortable experience. Epinephrine is also known as adrenaline and causes the symptoms you describe. The medication may have been inadvertently injected into an adjacent vein and had an exaggerated effect. Or, it may have been absorbed quickly, especially if high doses were used. If you continue to feel a heart rhythm problem, you should have this evaluated, probably with an ECG. It is uncommon for dental local anesthetic solutions to cause a long-lasting problem, but I do not know about your age, medical history or current medications.
The epinephrine in dental local anesthetic solutions is added to improve the action of the local anesthetic. Especially in the upper jaw, local anesthetic without epinephrine may not be as effective as you would like, especially for procedures over 10 - 15 minutes. Discuss this with your dentist. There are techniques that can decrease the body absorption of the epinephrine if it is needed for particular procedures. The solutions without the epinephrine are probably what your dentist is referring to as "short-term".
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University